There has been considerable controversy about the potential for exogenous insulin to promote macrovascular complications of diabetes. Much of this concern stems from evidence that insulin resistance is associated with increased rates of cardiovascular disease (9). Several studies have demonstrated a correlation between insulin levels and cardiovascular events. However, in these studies of a broad spectrum of individuals, it is likely that elevated endogenous insulin levels are simply a marker for the constellation of cardiovascular risk factors inherent in the insulin-resistance syndrome. It is quite clear from the UKPDS that individuals receiving insulin as their initial treatment did not experience increased cardiovascular complications (3). In fact, there was a trend toward reduced frequency of MI in insulin-treated patients. Evidence also exists that initiation of insulin therapy in the immediate post-Mi period can reduce cardiovascular mortality at both 1 and 3 years (10). There is other evidence that insulin can reduce certain recognized risk markers for cardiovascular disease, such as c-reacti ve protein and small dense LDL (11,12). At this time the preponderance of evidence supports the cardiovascular safety of insulin therapy when it is required to control glucose. There is no good evidence that exogenous insulin administration advances cardiovascular disease.
Hypoglycemia is the primary adverse event associated with insulin therapy. However, this acute complication of therapy is much less frequent with type 2 diabetes than type I disease. Severe episodes occur in 0.5-2.0% of insulin-treated patients (3,13). Likewise, hypoglycemia is generally less severe with type 2 diabetes. Although insulin-induced hypoglycemia may influence the insulin doses and specific insulin regimen, it does not preclude safe and effective insulin therapy. In type 2 diabetes, the progression from an insulin regimen using one injection at bedtime to more complex regimens is associated with increased frequency of hypoglycemia. The most common precipitating factor for hypoglycemia is skipped meals (up to 80% of hypoglycemic events). Other significant factors are unusually heavy exercise and excess doses. When using insulin, more frequent home glucose monitoring is appropriate in order to identify hypoglycemia and to facilitate optimal insulin dosing.
Weight gain is frequently cited as a great concern with insulin therapy. The amount of weight gain is dependent on multiple factors, including die type of insulin regimen, the total dose, and the oral agents used concomitantly. We still lack clear information on the relative effects of various regimens of insulin dosing as well as the relative effects of the individual longer-acting insulins or insulin analogs. For example, there is some evidence that in individuals with type 2 diabetes, insulin glargine may result in less weight gain (14), Adding metformin to insulin alone or to combinations of insulin with other oral agents generally results in reduced weight gain as the HbA,c drops with therapy (15). However,
the combination of insulin with thiozolidinediones (TZDs) appears to cause the greatest weight gain. This combination is also associated with more frequent peripheral edema and possibly with exacerbations of congestive heart failure in susceptible individuals. The degree of weight gain seen when insulin is combined with sulfonylureas is probably intermediate between that occurring with insulin-metformin and that with insulin-TZD combinations. However, there is preliminary evidence that glimepiride and glipizide GITS may be associated with less weight gain than other sulfonylureas such as glyburide. The amount of weight gain with insulin, alone or in combination, is usually modest, with the exception of occasional dramatic weight gain with an insulin-TZD combination. It appears that the weight gain seen with insulin therapy is insufficient to offset the benefit rendered by improved glucose control. Whenever possible, it is advantageous to accelerate exercise and improve the diet simultaneously with initiation of insulin therapy. Overtreatment with insulin must be avoided because hypoglycemia further stimulates appetite and may lead to unnecessary eating in order to prevent hypoglycemic episodes once the patient has had an emotionally traumatic experience with hypoglycemic reactions.
Finally, many patients have a predetermined aversion to injections and misconceptions about the ramifications of insulin therapy. There are also issues of convenience and the social stigma of giving injections in public. The "needle phobia" is almost always resolved after the initial several injections. Pen injection devices are one common means of addressing the convenience issue. Time spent with an experienced diabetes educator will facilitate the comfortable transition to injections and allay the patient's unfounded fears. Additionally, patient education on causes and treatment of hypoglycemia will be needed when initiating insulin therapy. In fact, this critical juncture in the continuum of diabetes management is an excellent opportunity to refresh patients' knowledge of their disease state by referring them to an updated diabetes education class or for needs assessment by a Certified Diabetes Educator.
Unfortunately, many physicians are reluctant to initiate insulin therapy in a timely fashion for the reasons noted above. This tendency may be compounded by the inconvenience of arranging safe insulin therapy and the extra time needed to communicate with patients as they begin to titrate the insulin doses. The primary-care physician, in particular, must come to appreciate the advantages of instituting insulin therapy at the appropriate time rather than leaving the patient uncontrolled and susceptible to die acceleration of chronic complications. Furthermore, delay will reduce the benefit that insulin may offer in preserving |3-cell function that can contribute to more consistent glucose control.
Was this article helpful?